Alert archive / Kansas / Red Flag Warnings in 2025
Red Flag Warning 2, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Mar 9, 2025, 12:08 PM MDT for Greeley County, Wichita County, Kansas. It took effect at Mar 10, 2025, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2025, 12:08 PM MDT (18:08 UTC)
- In effect from
- Mar 10, 2025, 12:00 PM MDT
- Expired
- Mar 10, 2025, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Greeley County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2276 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
865 WWUS83 KGLD 091808 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1208 PM MDT Sun Mar 9 2025 ...Dangerous fire weather conditions expected Monday afternoon for Greeley and Wichita counties... .Westerly, dry flow ahead of an approaching cold front will drop humidity values to below criteria. Winds are expected to gusts as well during the afternoon in Greeley and Wichita counties. KSZ041-042-100600- /O.NEW.KGLD.FW.W.0002.250310T1800Z-250311T0000Z/ Greeley-Wichita- 1208 PM MDT Sun Mar 9 2025 /108 PM CDT Sun Mar 9 2025/ ...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TO 6 PM MDT /7 PM CDT/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 041 AND 042... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon MDT /1 PM CDT/ to 6 PM MDT /7 PM CDT/ Monday. * AFFECTED AREA...Fire Weather Zones 041 Greeley and 042 Wichita. * TIMING...From noon MDT /1 PM CDT/ to 6 PM MDT /7 PM CDT/ Monday. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/goodland
4 follow-up statements
839 WWUS83 KGLD 100200 AAA RFWGLD URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Goodland KS 800 PM MDT Sun Mar 9 2025 KSZ041-042-110000- /O.CON.KGLD.FW.W.0002.250310T1800Z-250311T0000Z/ Greeley-Wichita- 800 PM MDT Sun Mar 9 2025 /900 PM CDT Sun Mar 9 2025/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/ TO 6 PM MDT /7 PM CDT/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 041 AND 042... * AFFECTED AREA...Fire Weather Zones 041 Greeley and 042 Wichita. * TIMING...From noon MDT /1 PM CDT/ to 6 PM MDT /7 PM CDT/ Monday. * WINDS...West at 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Unpredictable fire behavior. Any fires that develop may rapidly grow and spread out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning is not recommended. Comply with burn bans and regulations. Avoid driving on dry grass or brush, if possible. Maintain vehicle brakes and tires and secure tow chains to avoid dragging. Never toss lit cigarettes onto the ground. && $$ For more information from the National Weather Service visit http://weather.gov/goodland
034 WWUS83 KGLD 100835 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 235 AM MDT Mon Mar 10 2025 KSZ041-042-110000- /O.CON.KGLD.FW.W.0002.250310T1800Z-250311T0000Z/ Greeley-Wichita- 235 AM MDT Mon Mar 10 2025 /335 AM CDT Mon Mar 10 2025/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 6 PM MDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 041 AND 042... * AFFECTED AREA...Fire Weather Zones 041 Greeley and 042 Wichita. * TIMING...From noon MDT /1 PM CDT/ today to 6 PM MDT /7 PM CDT/ this evening. * WINDS...West 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning is not recommended. Comply with burn bans and regulations. Avoid driving on dry grass or brush, if possible. Maintain vehicle brakes and tires and secure tow chains to avoid dragging. Never toss lit cigarettes onto the ground. && $$ For more information from the National Weather Service visit http://weather.gov/goodland
055 WWUS83 KGLD 102220 AAA RFWGLD URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Goodland KS 420 PM MDT Mon Mar 10 2025 KSZ041-042-110000- /O.CON.KGLD.FW.W.0002.000000T0000Z-250311T0000Z/ Greeley-Wichita- 420 PM MDT Mon Mar 10 2025 /520 PM CDT Mon Mar 10 2025/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 041 AND 042... * AFFECTED AREA...Fire Weather Zones 041 Greeley and 042 Wichita. * TIMING...Until 6 PM MDT /7 PM CDT/ this evening. * WINDS...West at 10 to 15 mph with sporadic gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 5 percent. * IMPACTS...Unpredictable fire behavior. Any fires that develop may rapidly grow and spread out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning is not recommended. Comply with burn bans and regulations. Avoid driving on dry grass or brush, if possible. Maintain vehicle brakes and tires and secure tow chains to avoid dragging. Never toss lit cigarettes onto the ground. && $$ For more information from the National Weather Service visit http://weather.gov/goodland
293 WWUS83 KGLD 102352 AAA RFWGLD URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Goodland KS 552 PM MDT Mon Mar 10 2025 KSZ041-042-110100- /O.EXP.KGLD.FW.W.0002.000000T0000Z-250311T0000Z/ Greeley-Wichita- 552 PM MDT Mon Mar 10 2025 /652 PM CDT Mon Mar 10 2025/ ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 041 AND 042... Westerly winds have already weakened and will further diminish after sunset. With this in mind, the Red Flag Warning will expire as indicated. $$ For more information from the National Weather Service visit http://weather.gov/goodland
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 9, 9:40 AM MDT, 2 hours 28 minutes earlier. Its key messages:
- Warming trend through Monday with Mondays high temperatures in the middle 70s to lower 80s. Record/near record high temperature in McCook, Nebraska.
- Near critical to potentially critical fire weather conditions are forecast generally across Greeley and Wichita counties Monday afternoon.
- Near critical to critical fire weather conditions are currently forecast for much of the area Thursday afternoon.
- The next big weather system is forecast to move in to the area at the end of next week. Strong winds and precipitation in the form of rain and snow will occur if this system holds together.
Area forecast discussion, Mar 9, 9:40 AM MDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Goodland KS 940 AM MDT Sun Mar 9 2025 .KEY MESSAGES... - Warming trend through Monday with Mondays high temperatures in the middle 70s to lower 80s. Record/near record high temperature in McCook, Nebraska. - Near critical to potentially critical fire weather conditions are forecast generally across Greeley and Wichita counties Monday afternoon. - Near critical to critical fire weather conditions are currently forecast for much of the area Thursday afternoon. - The next big weather system is forecast to move in to the area at the end of next week. Strong winds and precipitation in the form of rain and snow will occur if this system holds together. && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 300 AM MDT Sun Mar 9 2025 Today-tonight...upper level ridging expands across the area with perhaps a few high clouds. High temperatures warm into the lower 60s to near 70. Low temperatures are forecast to be in the upper 20s to middle 30s. Monday-Monday night...zonal flow develops with little if any clouds during the day, increasing a bit overnight as scattered high clouds move in from the west. NAM/GFS 850mb temperatures rise another 10F to 14F compared to Sunday, supporting high temperatures in the middle 70s to lower 80s. Blending 850mb temperatures and the better performing temperature guidance from the past 7 days yields high temperatures in the 74F to 81F range. Record/near record high temperatures are possible in McCook, see CLIMATE section below. A cold front moves through overnight with northerly winds around 10 to 15 mph. Low temperatures are forecast to be in the middle 20s to middle 30s. Tuesday-Tuesday night...500mb flow backs to the southwest late in the day and continues overnight, ahead of an approaching upper level trough from the southwest. There will be an increase in cloudiness but no precipitation. High temperatures fall back into the upper 50s to middle 60s with low temperatures in the lower 30s. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Issued at 118 AM MST Sun Mar 9 2025 The long-term will remain fairly active as a trough moves across the southern CONUS Wednesday, and a short lived ridge builds back in Thursday ahead of a large trough. Over the weekend, another ridge looks to clear us out for a couple of days. The Wednesday trough is still expected to remain south of the CWA, causing little to no forcing or moisture return into the CWA. Precipitation is less than a 5% chance for this time frame. Depending on speed the low exits the area, the CWA will either warm into the 60s and low 70s, or top out around 60. The timing of the low exiting will either give us more WAA with southwesterly winds, or continue the CAA following the cold front from the northwest. The brief ridge following the initial trough will allow southerly winds to proliferate through the CWA. High temperatures will likely be in the 70s, and potentially in the low 80s for a handful of locations Thursday. With these warm temperatures and minimal low- level moisture advection, RH values will be fairly low Wednesday and Thursday. Wednesday will see the warmer locations drop to around 17- 22% RH, but Thursday will see low to mid-teen minimum RH values. This gives us concern for critical fire weather conditions these day. However, confidence in critical fire weather conditions is limited by winds on Wednesday. Wednesday, some gusts in eastern Colorado could briefly get up to 25 kts, but this looks most likely in the morning as the winds shift. Thursday, as the next low starts moving over the Rockies, 850 mb flow will pick up across the Plains, likely into the 20-35 kts range around the CWA. This give the potential (~30%) of gusts around 30 kts across the area, but 20-25 kts gusts are about 75% likely Thursday. Confidence for critical fire weather conditions Wednesday is around 25%, but Thursday is around 35%. Longevity of critical fire weather conditions is still uncertain on Wednesday and Thursday, but we cannot rule out eventually needing a warning. Late Thursday night through Friday night, our next major trough will be sweeping through. At 850 mb Friday, most of the central CONUS has winds in the 50-70 kts range. This increases the potential of gusts of the same magnitude reaching the surface. What would prevent this is if the center of the low is over the CWA during peak heating, when mixing would be greatest. Current deterministic and ensemble guidance reflects this potential and can be seen in the gridded forecast: the eastern CWA has gusts limited to around 30 kts while the western CWA has gusts over 50 kts. The NBM, CONSALL, and GFS all show this distribution. While a gradient like this is expected, the placement will likely change from what is currently shown. There is about 50-55% confidence some part of the CWA will see gusts of at least 50 kts. There is only about 30% confidence on where these winds will be. The associated cold front will cause precipitation Friday. Much like the winds, we know precipitation will occur, and we know all of the area has a pretty good chance (at least 55%) at receiving some precipitation. The P-type, exact timing, and QPF amounts are details we're still trying to tease out. Depending on how well the previous trough blocks moisture return, the timing of this trough, and the path it takes, the CWA could see a few different things. If majority of the return moisture is blocked by the Tuesday trough and this trough is on the quicker side, snow would be the dominant P-type. The snow, potentially falling quickly, combined with high wind speeds, would result in whiteout conditions. Alternatively, if we have ample moisture return ahead of this trough's cold front, but it still moves through in the morning, this event would play out much like what we had last week: high winds, mostly rain, with pockets of heavy snow and scattered whiteout conditions. If the low moves over in the afternoon and evening hours Friday, thunderstorms would be far more likely. As the night progresses Friday, temperatures will likely (75%) cool off enough to allow snow to be the dominate P- type. If the low sweeps across the southern CWA, most of the CWA will have more of the QPF this system has to offer while the northern path will result in less QPF falling the the CWA. All of these small variations in the low and cold front are playing havoc on high temperatures for Friday. The current forecast would be representative if we get the additional moisture return and have a mid-day cold FROPA. A ridge will start building in Saturday and force out any lingering precipitation to the east by the early afternoon. Once the lingering precipitation moves out of the area Saturday, we will remain dry for the rest of the weekend. This should also trigger a gradual warming trend over the weekend. Temperatures over the weekend, while increasing, will have low confidence in specific values until we know what the Friday system is doing. List of acronyms NBM - National Blend of Models GFS - Global Forecast System GEFS - GFS Ensemble Forecast System CAA - Cold Air Advection WAA - Warm Air Advection PoP - Probability Of Precipitation RH - Relative Humidity FROPA - FROntal PAssage P-type - Precipitation type mb - Millibar kts - Knots Z - Zulu time (UTC) CWA - County Warning Area CONUS - CONtiguous United States && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 939 AM MDT Sun Mar 9 2025 KGLD...VFR conditions will persist through the forecast period. Winds, northwest around 10kts through 00z Monday. Gusts to 20kts possible from 18z-21z. Light/variable from 00z-03z, then becoming southwest around 10kts. KMCK...VFR conditions will persist through the forecast period. Winds, west around 10kts through 21z then shifting northwest. Light/variable from 00z-04z Monday, then becoming west- southwest around 10kts. && .CLIMATE... Issued at 115 PM MST Sat Mar 8 2025 Near record to record high temperatures are possible across portions of the Tri-State area on Monday March 10th. Record high temperatures for the date (March 10) are listed below. ====================================== LOCATION RECORD HIGH (F) ====================================== Goodland KS......... 87 set in 1989 McCook NE........... 78 set in 2014 Hill City KS........ 94 set in 1989 Burlington CO....... 83 set in 1989 Colby KS............ 82 set in 1989 Tribune KS.......... 84 set in 1972 Yuma CO............. 85 set in 1989 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...99 LONG TERM...CA AVIATION...JN CLIMATE...JN
Hazardous weather outlook, Mar 9, 9:41 AM MDT, 2 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 941 AM MDT Sun Mar 9 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101545- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 941 AM MDT Sun Mar 9 2025 /1041 AM CDT Sun Mar 9 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Near critical to potentially critical fire weather conditions are forecast across Greeley and Wichita counties Monday afternoon. Caution should be used if burning outdoors. On Thursday, there is a 40 percent chance of critical fire weather conditions along and south of Interstate 70. Outdoor burning is highly discouraged. On Friday, there is a 30% to 40% chance of wind gusts exceeding 60 MPH across most of the area. This may cause driving difficulties, especially on east west oriented roadways. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight.
Nearby
Red Flag Warnings in Kansas, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.